Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS Springfield, MO

July 18, 2018Camden County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 18, 2018, 11:01 AM CDT for Camden County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 11:01 AM CDT (16:01 UTC)
Expired
Jul 18, 2018, 5:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Camden County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 11:03 AM CDTFLASH FLOOD3 Wsw Old Linn Creek, MOREPORT OF SEVERAL FEET OF WATER FLOWING OVER ROADWAYS.
Jul 18, 11:40 AM CDTFLASH FLOODLinn Creek, MOLINN CREEK FLOODED ACROSS HIGHWAY 54 IN LINN CREEK, MO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WGUS53 KSGF 181601
FFWSGF
MOC029-182200-
/O.NEW.KSGF.FF.W.0026.180718T1601Z-180718T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1101 AM CDT WED JUL 18 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Central Camden County in central Missouri...

* Until 500 PM CDT Wednesday.

* At 1059 AM CDT, trained weather spotters reported flash flooding 
  on Bear Paw Road northwest of Camdenton where several feet of 
  water was flowing over the roadway. Up to four inches of rain has 
  fallen northwest of Camdenton. Additional rainfall amounts of one 
  to two inches are possible before rainfall ends. 

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Ha Ha Tonka State Park...         Lake of The Ozarks State Park...
  Osage Beach...                    Camdenton...
  Linn Creek...                     Hurricane Deck...
  Old Linn Creek...                 Green Bay Terrace...
  Roach...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3809 9267 3802 9259 3791 9262 3793 9291
      3801 9297 3810 9291 3815 9280

$$

Burchfield
1 follow-up statement
647 
WGUS73 KSGF 182201
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
501 PM CDT WED JUL 18 2018

MOC029-182210-
/O.EXP.KSGF.FF.W.0026.000000T0000Z-180718T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden MO-
501 PM CDT WED JUL 18 2018

...THE FLASH FLOOD WARNING FOR CENTRAL CAMDEN COUNTY HAS EXPIRED...

The threat for rapid rises in water levels has diminished. Flash
flooding is no longer expected to pose a threat to life or property.
Please continue to heed any remaining road closures.

LAT...LON 3809 9267 3802 9259 3791 9262 3793 9291
      3801 9297 3810 9291 3815 9280

$$

Cramer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 6:25 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 18, 6:25 AM CDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
625 AM CDT Wed Jul 18 2018

.SHORT TERM...(Today and tonight)
Issued at 235 AM CDT Wed Jul 18 2018

In the near term, will be monitoring for an increase in
shower/tstm coverage toward 5-6am along and northeast of a a
frontal boundary lifting northward into sw MO and far se KS. Some
of this development will occur ahead of the complex of storms now
over northern OK/southern KS while another area is expected to
fill in along the corridor from just n-e of the KC Metro
southeast into the Lake of the Ozarks Region and into south
central MO. The development will occur with increased low level
lift with a modest veering low level jet. MUCAPEs of 1000-1500
j/kg could support some small hail with stronger updrafts.

The convection, particularly over the eastern cwfa will linger
through the morning hours and weaken toward midday with persistent
cloud cover and weak instability and upper level support/lift.
However, better instability over the western cwfa should allow
additional scattered sfc based convection to develop this
afternoon along any boundaries left over from the morning
activity. Sfc temperatures getting back up into the upper 80s/near
90 with mlcapes of around 1500-2000 J/kg and 0-6km shear of
around 30 knots would support strong/severe storms with large hail
and damaging winds the main potential hazards. A lot of small
scale details have to play out to be too precise, but in general
the western cwfa west of MO Hwy 65 would have the better chances
for isolated stronger storms at least initially. Some of this
activity may drift east with time into the early evening before
weakening. Weak support aloft in terms of a lifting mechanism will
probably limit the overall coverage of the renewed convection.

A compact stronger upper low and shortwave will move through the
Dakotas and into the Corn Belt IA/northern MO by 12z/7am Thursday.
Some guidance brings the southern extent of some thunderstorms as
far south as our cwfa late tonight into early Thu.

.LONG TERM...(Thursday through Tuesday)
Issued at 301 AM CDT Wed Jul 18 2018

Thursday-Friday: The shortwave moving through early Thu should
move off to the east in short order and we will carry only modest
chances for rain through early afternoon over the eastern cwfa.
Progged temperatures over the western cwfa are well up into the
90s and wouldn't be surprised if a few counties may need a heat
advisory Thursday. With rising heights in the wake of the
shortwave, Friday will be the overall hottest day of the week with
some triple digit readings possible in the Joplin/Four-State
Region.

Weekend: A weak sfc trough will move through late Friday with
lower dew points/daytime humidity for the weekend. At or above
normal high temperatures are still expected, but it will be a
"drier heat". Given the drier air mass, it looks like the GFS MOS
guidance may be a little cool for highs this weekend. The blended
forecast in our database is a few degrees warmer as is the ECMWF.

Monday-Tuesday: The upper level low over will drift from the
Great Lakes to the OH Vly Region while another shortwave moves
through the northern Plains by Sunday/Monday. An upper level ridge
ahead of the next approaching shortwave should keep things dry
Monday. Guidance really starts to vary by Tuesday with the GFS
and GFS ensemble mean more aggressive in moving the shortwave
farther south into the Midwest and lower MO River Vly. The ops
ECMWF and Canadian hold the upper ridge over the southern U.S.
more firmly in place (drier). The model blend does have some low
tstms chances with the GFS's influence for Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 625 AM CDT Wed Jul 18 2018

Scattered convection was found across the region this morning,
with the most concentrated area to the north and east of the TAF
sites. Expect this convection to wane later this morning, with
additional storms possible again later today and this evening.
Overall, ceilings will be in the VFR flight category with
localized IFR conditions likely within the storms. Have covered
the later periods with a prob30 group. There could be additional
storms towards the end of the TAF period but confidence not high
enough to include at this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Raberding
Hazardous weather outlook, Jul 18, 8:58 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
858 AM CDT Wed Jul 18 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191400-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
858 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Moderate to heavy rainfall will continue to spread across portions
of central Missouri this morning. Flash flooding will be possible
where storm movement causes persistent heavy rainfall to fall
over the same areas. This activity will weaken by early afternoon.

Additional scattered thunderstorms are expected to develop this
afternoon into early this evening. The stronger storms will have
the potential for damaging winds and large hail to the size of
quarters, mainly west of Highway 65.

Heat index values in the upper 90s to near 100 are expected over
extreme southeastern Kansas and far southwestern Missouri this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances will linger into early Thursday, mainly for
eastern counties in the outlook area. Isolated afternoon and
evening thunderstorms will be possible Friday.

Heat index values of 100 to 107 will be possible over southeast
Kansas into southwest Missouri Thursday and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Jul 18, 7:33 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 AM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      4 NNE FRISTOE           38.17N 93.26W
07/18/2018                   BENTON             MO   LAW ENFORCEMENT

            BENTON COUNTY DISPATCH REPORTED ROAD IS
            IMPASSABLE AT HIGHWAY 7 SOUTH AND TURKEY
            CREEK.

&&

KP
Local storm report, Jul 18, 8:16 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 AM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     FLASH FLOOD      WARSAW                  38.24N 93.38W
07/18/2018                   BENTON             MO   LAW ENFORCEMENT

            NUMEROUS STREETS ARE FLOODED AND IMPASSABLE
            IN WARSAW, MO.

&&

KP
Local storm report, Jul 18, 8:34 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
834 AM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 E LOWRY CITY          38.13N 93.66W
07/18/2018  M4.02 INCH       ST. CLAIR          MO   COCORAHS

            COCORAHS STATION MO-SR-1, 3 E LOWRY CITY.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

BURCHFIELD
Local storm report, Jul 18, 10:00 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 AM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     HEAVY RAIN       WARSAW                  38.24N 93.39W
07/18/2018  M6.16 INCH       BENTON             MO   MESONET

            MESONET STATION WRSM7, WARSAW. THE DURATION
            OF THE HEAVY RAIN EVENT WAS 24 HOURS.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:37 AM CDTAreal Flood AdvisorySGFBenton6 hr
Jul 18, 7:27 AM CDTFlash Flood WarningSGFBenton6 hr
Jul 18, 9:47 AM CDTAreal Flood AdvisorySGFCamden6 hr
Jul 18, 2:29 PM CDTHeat AdvisorySGFBarry, Barton, Benton, Cedar, Christian, Dade and 15 more29 hr
Jul 18, 6:11 PM CDTFlash Flood WarningSGFOregon6 hr

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.